Got anything to help me stay awake to study?
Posted: April 23, 2014
As a college instructor, I am always somewhat amused by the panic that finals week seems to cause. Seriously, it's not like finals week is a surprise. And it's not like the content of a final is unknown - it could be anything that was covered in class. And yet, students panic when it comes to finals week and look for ways to stay alert as they study late into the night trying to finish papers and prepare for exams. For some this involves huge quantities of caffeine. For others - study drugs.
This isn't something new. In the 70's Ohio State students asked Dr. Spencer Turner, Director of Student Health Services, if he could recommend anything to stay awake while preparing for finals. The study drugs back then were known as bennies or speed. Today they are prescription stimulants like Adderall and Ritalin, for both the common component is amphetamine. Used without a prescription, these drugs can be dangerous - not to mention illegal.
Dr. Turner stated that "the use of an amphetamine without proper medical supervision is unwise for several reasons:
- Pre-existing medical condition(s)
- Risk of adverse reaction(s) to even a single dose, especially when already fatigued
- Masking physical fatigue when this is the body's signal for needed rest
- Likelihood of crashing at an inopportune time such as in the middle of a final or while driving
- Temptation to continue the drug's use
These reasons continue to be valid today. When prescribed, proper dosage has been determined by a physician based upon the medical condition of the patient. The physician then monitors the patient regularly to ensure there are no adverse effects. These are two key components - proper dosage and monitoring. A pill obtained without a prescription, such as from a roommate or friend has neither of these.
Study drugs can improve focus and motivation to study, but the short-term benefits of these substances do not come without their fair share of risks. According to the National Institute on Drug Abuse, Adderall can cause hallucinations, impulsive behavior, paranoia, and irritability. These are among a long list of dangerous side effects that probably won't help with that final!
You can read Dr. Turner's article "Sleep, finals week, ‘Bennies' and you" in the Lantern Online Archive, March 12, 1971
Submitted by Tina Comston, M.Ed.
Reviewed by Mary Lynn Kiacz, M.D.